Minnesota, 2011

Hail in Minnesota, July 29, 2011

July 29, 2011 · NWS MPX · 1 event in 1 county or zone

Thunderstorms developed along a line across central Minnesota during the afternoon of Friday, July 29th. Most of the storms produced small hail, but one storm southwest of Little Falls, Minnesota produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed along a line across central Minnesota during the afternoon of Friday, July 29th. Most of the storms produced small hail, but one storm southwest of Little Falls, Minnesota produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 29, 1:04 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 29, 1:04 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
204 PM CDT FRI JUL 29 2011

.DISCUSSION...
LATEST WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSES CONTINUE TO
SHOW A BROAD RIDGE ENCOMPASSING MOST OF THE CONUS... WITH ZONAL
FLOW NEAR THE CANADIAN BORDER AND NEGATIVE HEIGHT ANOMALIES
GENERALLY NORTH OF THE BORDER WELL INTO CANADA. THE OVERALL LARGE
SCALE PATTERN STILL LOOKS TO CHANGE THROUGH THE PERIOD. WEATHER IN
OUR NECK OF THE WOODS PRIMARILY LOOKS TO BE A REPEATING PATTERN OF
WEAK SOUTHERN CANADIAN HIGH PRESSURE AND SLIGHT COOLING/DRYING...
FOLLOWED BY WARM ADVECTION AND PCPN CHANCES... FOLLOWED BY SOUPY
WARM SECTOR OCCUPATION... FOLLOWED BY WEAK COLD FRONTAL PASSAGE
AND PCPN CHANCES... THEN THE RETURN OF THE WEAK SOUTHERN CANADIAN
HIGH PRESSURE. THE PROBLEM IS THAT THE TIMING OF EACH PHASE CAN
AND UNDOUBTEDLY WILL CHANGE A BIT AS WE WORK THROUGH THE UPCOMING
WEEK... RESULTING IN EITHER INCORRECTLY OMITTING OR INCLUDING PCPN
CHANCES IN THE FORECAST... AND UNDERDOING OR OVERDOING
TEMPERATURES DUE TO TIMING OF CLOUD COVER AND ANY PCPN.

WILL FOLLOW THE PATH OF LEAST RESISTANCE FOR NOW... AND GO WITH A
CONSENSUS APPROACH OF NEW GUIDANCE... WHILE LEANING HEAVILY ON THE
PREVIOUS FORECAST. THAT BEING SAID... WILL TRY TO INCLUDE A BIT
MORE DETAIL FOR TWO MAIN WINDOWS OF TIME... THOSE BEING THE SYSTEM
WHICH WILL MOVE THROUGH THE AREA SATURDAY INTO SUNDAY... AND THE
SYSTEM EXPECTED TO IMPACT THE REGION LATE MONDAY AND TUESDAY. THE
LION/S SHARE OF MODEL DIFFERENCES ARE NOT WITH THE LARGE SCALE...
BUT RATHER IN SMALL SCALE CONVECTIVE DIFFERENCES... ALTHOUGH SOME
OF THOSE DIFFERENCES ALSO HAVE SOME UPSCALE FEEDBACK AND INFLUENCE
THE SOLUTIONS AS THINGS EVOLVE OVER TIME. SO... USED A BLENDED
APPROACH FOR THE MODEL INPUTS INTO THE FORECAST... CONSISTING
MAINLY OF SREF/GFS/ECMWF... BUT ALSO LEANED HEAVILY ON THALER QG
DIAGNOSTICS OF THE GFS AND ECMWF TO BETTER DETERMINE IF/WHEN THERE
ARE LARGER SCALE SIGNALS FOR MORE WIDESPREAD PCPN AND CLOUD COVER
VS CONVECTIVELY-DEPENDENT SENSIBLE WEATHER.

IT LOOKS LIKE WE SHOULD HAVE SUFFICIENT RIDGING AND ASSOCIATED
SUBSIDENCE/DRY AIR TO KEEP PCPN AT BAY THROUGH THE NIGHT TONIGHT.
THE ONLY EXCEPTION COULD BE OVER THE FAR WEST/NORTHWEST CWFA...
WHERE RETURN FLOW LATE TONIGHT COULD BRING SOME SHRA/TSRA INTO THE
AREA. ISENTROPIC ASCENT... FRONTOGENESIS... AND ITS INTERACTION
WITH ELEVATED INSTABILITY LOOKS TO BE BEST NORTHWEST OF OUR
AREA... BUT DID INCLUDE SOME LOW POPS OVER THE FAR WEST/NORTHWEST
OVERNIGHT TO ACCOUNT FOR THE POSSIBILITY OF SOME ACTIVITY WORKING
INTO THE AREA. ALSO INCLUDED SOME PATCHY/AREAS OF FOG LATE
TONIGHT... MAINLY OVER THE EAST/SOUTHWEST WHERE BETTER BOUNDARY
LAYER MOISTURE... MOSTLY CLEAR SKIES... AND LIGHT WINDS WILL BE
MOST PREVALENT.

FOR SATURDAY... BROUGHT CHANCES FOR SHRA/TSRA INTO MOST OF THE
WEST AND NORTH CENTRAL CWFA AS A SHORTWAVE THROUGH CURRENTLY
MOVING TOWARD THE NORTHERN ROCKIES WORKS TOWARD THE AREA... AND
PUSHES A WEAK SURFACE FRONT OUT AHEAD OF IT. ANY WARM ADVECTION
PCPN LOOKS LIKE IT WILL BE NORTH OF OUR AREA DURING THE DAY...
ALTHOUGH THE NORTH CENTRAL CWFA COULD BE CLIPPED... ESPECIALLY IF
THERE IS ANY LINGERING BOUNDARY IN THE AREA FROM SOMETHING THAT
MOVES BY TO THE NORTH LATE TONIGHT OR DURING THE MORNING. THE
WESTERN AND EVENTUALLY CENTRAL PART OF THE AREA WILL SEE BETTER
CHANCES FOR PCPN DURING THE AFTERNOON AND EARLY EVENING HOURS AS
THE SURFACE FRONT/TROUGH WORKS INTO THE AREA. INSTABILITY LOOKS
ROBUST WITH MLCAPE VALUES IN EXCESS OF 3000 J/KG PROGGED. DEEP
LAYER SHEAR LOOKS MARGINAL FOR GOOD CONVECTIVE ORGANIZATION...
GENERALLY RUNNING AROUND 25-30KT... BUT SOME BETTER VALUES NEAR
35-40KT ARE SUGGESTED OVER THE NORTHERN CWFA. MLCIN VALUES AOA 100
J/KG LOOK TO STICK AROUND OVER MUCH OF THE AREA THROUGH THE
DAY... WITH LOWER VALUES JUST AHEAD OF THE FRONTAL BOUNDARY. SO...
FOR NOW KEPT POPS OVER MAINLY THE NORTHWEST HALF OF THE CWFA
THROUGH THE DAY ON SATURDAY... THEN BROUGHT THEM EAST INTO THE
REMAINDER OF THE AREA SATURDAY NIGHT AS THE FRONT CONTINUES EAST.
THE BEST LARGE SCALE FORCING IS FOCUSED NORTH OF OUR AREA WITH
THIS SYSTEM... SO KEPT POPS AOB 50 FOR NOW... WITH THE HIGHEST
VALUES SKIRTING THE NORTHERN CWFA FROM SATURDAY AFTERNOON THROUGH
THE EVENING. HOWEVER... WHERE STORMS ARE ABLE TO DEVELOP THERE IS
SOME POTENTIAL FOR SEVERE STORMS... WITH DOWNBURST WINDS AND LARGE
HAIL BEING THE MOST LIKELY HAZARDS UNLESS LOW LEVEL SHEAR IS ABLE
TO INCREASE TO HIGH VALUES THAN THE 10-15KT THAT IS TYPICALLY
INDICATED BY THE GUIDANCE AT THIS POINT.

ALLOWED THE CHANCES FOR SHRA/TSRA TO SAG SOUTHEAST OVERNIGHT
SATURDAY INTO SUNDAY AS THE FRONTAL BOUNDARY STARTS TO WASH OUT AS
IT MOVES THROUGH THE SOUTHERN AND EASTERN PORTION OF THE AREA.
KEPT SOME POPS OVER THE FAR SOUTHEAST PART OF THE CWFA THROUGH THE
DAY ON SUNDAY GIVEN THE EXPECTED PROXIMITY OF THE BOUNDARY AND
LINGERING INSTABILITY. WEAK HIGH PRESSURE SHOULD THEN BUILD BACK
INTO THE AREA SUNDAY NIGHT... SO WENT POP-FREE FOR THAT TIME
FRAME. HOWEVER... RETURN FLOW LOOKS TO SETUP QUICKLY OVER THE WEST
AGAIN ON MONDAY... SO CHANCES FOR PCPN RETURN TO THAT AREA IN THE
MORNING. WARM ADVECTION WITH THE RETURNING BOUNDARY LOOKS TO
OVERSPREAD MUCH OF THE REMAINDER OF THE AREA MONDAY AFTERNOON INTO
MONDAY EVENING... SO BROUGHT CHANCE POPS EASTWARD THROUGH THAT
TIME. GUIDANCE IS A BIT MORE ROBUST WITH THIS SYSTEM THAN
SATURDAY/S SHORTWAVE AND FRONTAL BOUNDARY... SO ACTUALLY HAVE
SLIGHTLY HIGHER POPS MONDAY AFTERNOON AND NIGHT THAN ON SATURDAY
AT THIS POINT. LOWERED HIGH TEMPERATURE EXPECTATIONS SOME ON
MONDAY GIVEN A BIT MORE CONFIDENCE IN CLOUD COVER AND PCPN MOVING
INTO THE AREA DURING THE AFTERNOON... BUT IF TIMING CHANGES AND
CLOUDS AREN/T AS PREVALENT THEY WOULD POTENTIALLY NEED TO BE
BUMPED UP A FAIR AMOUNT.

HIGH PRESSURE AND RIDGING BEHIND THIS SYSTEM LOOKS TO MOVE INTO
THE AREA BY TUESDAY NIGHT... AND FOR NOW IT LOOKS LIKE IT SHOULD
HANG ON THROUGH WEDNESDAY... SO ALLOWED FOR A DRY PERIOD ACROSS
THE AREA. BUT... THE BROKEN RECORD LOOKS TO PLAY AT LEAST ONE MORE
TIME THURSDAY INTO FRIDAY AS YET ANOTHER ROUND OF WARM
ADVECTION... WARM SECTOR... COLD FRONT LOOKS TO OCCUR. FOR NOW...
ONLY INCLUDED SOME CHANCE POPS WITH THE INITIAL RETURN FLOW PERIOD
PROGGED LATE WEDNESDAY NIGHT AND THURSDAY. SINCE THERE IS SOME
DISAGREEMENT ON WHEN THE COLD FRONT AND UPPER WAVE ASSOCIATED WITH
IT WILL SWING THROUGH THE AREA... KEPT FRIDAY POP-FREE... BUT
CERTAINLY WOULDN/T BE SHOCKED IF POPS NEED TO BE ADDED WITH LATER
FORECASTS.

&&

.AVIATION.../18Z TAF ISSUANCE/
/ISSUED 1242 PM CDT FRI JUL 29 2011/
HIGH PRESSURE MOVING OVERHEAD TODAY LEADING TO EXCELLENT WEATHER
CONDITIONS. WINDS WILL REMAIN LGT AND VRB THROUGH THE AFTERNOON.
TONIGHT...FRONT WILL BEGIN MOVING THROUGH THE DAKOTAS...WITH
GRADIENT TIGHTENING OVER WRN MN...ALLOWING SW WINDS TO BE
ESTABLISHED AT RWF/AXN TONIGHT AND EVENTUALLY EAU LATE SAT
MORNING. WITH CLEAR SKIES AND LIGHT WINDS EXPECTED...WILL HAVE TO
WATCH FOR FOG POTENTIAL...IN PARTICULAR IN WI. HOWEVER...CLEAR
SKIES DURING THE DAY WILL ALLOW TEMPS TO WARM INTO THE MID/UPPER
80S...WHICH SHOULD BE ENOUGH TO LIMIT FOG TONIGHT. FRONT DOES NOT
BEGIN APPROACHING AXN UNTIL AFTER 18Z SAT...SO THUNDER CHANCES AT
ANY TERMINALS WILL BE WAITING UNTIL THE NEXT TAF ISSUANCE.

KMSP...IN GENERAL...EXPECT WSW AT MSP THIS AFTERNOON...BUT WILL
REMAIN LIGHT. SSW WINDS WILL BEGIN INCREASING IN STRENGTH SAT AS
GRADIENT BEGINS TO TIGHTEN OUT AHEAD OF NEXT FRONT. WHAT CHANCE
FOR THUNDER THAT THERE IS LOOKS TO STAY AT BAY UNTIL SHORTLY AFTER
00Z SUN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH/MPG
Hazardous weather outlook, Jul 29, 10:23 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 AM CDT FRI JUL 29 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301630-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1123 AM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA
SATURDAY NIGHT...AND AGAIN MONDAY NIGHT AND TUESDAY. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS SATURDAY NIGHT COULD BE
SEVERE...PRIMARILY OVER CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 29, 1:54 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT FRI JUL 29 2011

MNZ042>044-049-050-292115-
BENTON-MILLE LACS-MORRISON-STEARNS-TODD-
254 PM CDT FRI JUL 29 2011

...THUNDERSTORMS DEVELOPING OVER BENTON...MILLE LACS...
MORRISON...STEARNS AND TODD COUNTIES THROUGH 415 PM CDT...

AT 249 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LASTRUP TO 3 MILES NORTH OF
LITTLE FALLS TO 7 MILES SOUTHWEST OF RANDALL. THESE STORMS WERE
MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4598 9347 4597 9352 4572 9351 4558 9353
      4556 9477 4620 9470 4622 9439 4616 9436
      4616 9383 4624 9382 4625 9343
TIME...MOT...LOC 1954Z 301DEG 13KT 4601 9402 4601 9433
          4601 9459

The radar

The Minneapolis radar (KMPX), 137 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morrison

When
July 29, 2:19 PM CST
Where
Morrison County, 1.44 mi E of Sobieski
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.920, -94.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317850.